Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2018, 9:09 PM CDT for Morris County, Wabaunsee County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 9:09 PM CDT (02:09 UTC)
- Expired
- May 3, 2018, 10:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
855
WUUS53 KTOP 040209
SVRTOP
KSC127-197-040300-
/O.NEW.KTOP.SV.W.0055.180504T0209Z-180504T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
909 PM CDT THU MAY 3 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Morris County in east central Kansas...
Southwestern Wabaunsee County in east central Kansas...
* Until 1000 PM CDT
* At 908 PM CDT, a severe thunderstorm was located over Latimer,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
White City, Parkerville, Latimer and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 9683 3880 9686 3886 9631 3874 9628
3874 9635 3868 9635
TIME...MOT...LOC 0208Z 265DEG 35KT 3874 9684
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
797
WWUS53 KTOP 040224
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
924 PM CDT THU MAY 3 2018
KSC127-197-040300-
/O.CON.KTOP.SV.W.0055.000000T0000Z-180504T0300Z/
Morris-Wabaunsee-
924 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES...
At 924 PM CDT, a severe thunderstorm was located near Parkerville,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Morris and southwestern Wabaunsee Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9662 3881 9665 3886 9631 3874 9628
3874 9635 3870 9635
TIME...MOT...LOC 0224Z 264DEG 40KT 3876 9661
HAIL...1.00IN
WIND...60MPH
$$972
WWUS53 KTOP 040240
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
940 PM CDT THU MAY 3 2018
KSC127-197-040300-
/O.CON.KTOP.SV.W.0055.000000T0000Z-180504T0300Z/
Morris-Wabaunsee-
940 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES...
At 940 PM CDT, a severe thunderstorm was located 9 miles southeast of
Alta Vista, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Morris and southwestern Wabaunsee Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3871 9648 3883 9649 3886 9631 3874 9628
3874 9635 3870 9635
TIME...MOT...LOC 0240Z 264DEG 40KT 3878 9635
HAIL...0.88IN
WIND...60MPH
$$
BD444
WWUS53 KTOP 040253
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
953 PM CDT THU MAY 3 2018
KSC127-197-040301-
/O.EXP.KTOP.SV.W.0055.000000T0000Z-180504T0300Z/
Morris-Wabaunsee-
953 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern and northern Wabaunsee county.
LAT...LON 3871 9648 3883 9649 3886 9631 3874 9628
3874 9635 3870 9635
TIME...MOT...LOC 0251Z 265DEG 35KT 3879 9621
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:29 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 3, 6:29 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 629 PM CDT Thu May 3 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 3 2018 Midlevel low pressure is currently located over far southwest US and is forecasted to lift east-northeastward during the afternoon and early evening. At the surface there is a low pressure in south central NE with a cold front extending southwestward through western KS. There is a differential mixing boundary extending southward from the low through south central KS. This morning an MCS moved through northeast OK causing stratiform precipitation and clouds to spread over east central KS, which resulted in a decrease in the midlevel lapse rates over this area. It has also limited the surface heating and destablilzation as rain cooled air advects northward. Midlevel lapse rates are much steeper over northern KS. Clear skies has allowed surface heating across portions of the forecast area and current satellite imagery shows cumulus fields developing in the buoyant sector with agitated cumulus along the DMB. As the wave lifts over the region forcing will support storm development along the DMB and possible ahead of the boundary as it moves eastward. The forcing will be much stronger across northern NE therefore storm chances are higher. The southern extent of this influence is less certain as well as the effect of the MCS on the stability in southeast KS. With an upper-level jet streak spreading over the plains the hodographs are elongated, but lower in the troposphere there is a weakness in the wind field around 600 mb causing a loop in the hodograph. There are a few inflection points as well. This will likely negatively influence the vertical pressure pertibations, which may inhibit overall updraft strength. The ML CAPE will only reach 1500-2000 J/kg and current indications are that the CIN is eroding. Updrafts are currently struggling in north central KS as evident by the orphan anvils. Given the instability the deep layer shear is around 60 kt therefore supercells will be possible. The effective SRH may be around 100 m2/s2, but could be as high as 200 m2/s2 in far northeast KS in late afternoon. The CAMs all support poorly organized storms moving across northeast KS this afternoon and evening. Marginally severe hail will be the most likely threat. Some models are even showing development along the cold front as it moves eastward behind the DMB later in the evening although instability will likely be mostly scoured out by then. Any tornado threat would be in far northeast KS where the instability, shear, and forcing will be most favorable although the chances are very low. Precipitation looks to exit the forecast area between 9 pm and midnight. The midlevel trough axis moves over the area tomorrow with no available moisture so no precip is expected, and clouds will be clearing out. Highs are forecasted in the upper 70s. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 3 2018 The weekend continues to look very pleasant with temperatures rising into the mid 80s as mainly northwest flow aloft sets up over the region with a slight bias toward heights increasing as a broad ridge builds over the intermountain west. An H85 temperature plume of 15- 17C should advect over the region which is supportive of mid 80s. Surface high pressure should also be off to the southeast of the area, so southwestern return will aid in a dry atmosphere. This brings into question how much precipitation can develop with a weak cold front that is pushed into the region overnight Saturday into Sunday time frame as a weak wave rounds the Western ridge and rides down the northwest flow into the region. However, most guidance keeps best forcing northeast of the area. Monday should be nice once again as 582 decimeter heights build into the region. Temps probably kept in check though with upper 70s holding to around 80 due to a slight easterly component to the surface breeze. Tuesday into Wednesday, a mid level trough digs into the northern Plains with a slight neutral to negative tilt with best forcing this time over the upper and mid MS Valley region perhaps just slipping into northeastern portions of the area. Evolution and strength of this system, as well as moisture return, presents a significant challenge with previous intrusions and lack of open Gulf source. Therefore, instability may also be lacking with this system. Shear is also progged to be fairly weak at this point. Still keeping some chance POPs but would be reasonable if subsequent model runs trend POP chances down a bit. Regardless, not expecting a pattern that is anywhere near like the one that has been plaguing the area for the last few days. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 629 PM CDT Thu May 3 2018 VFR conditions are expected outside of convection through 04Z. MHK will initially have some tsra in the vicinity through 01Z. TSRA will be possible through 02Z-03Z near TOP and FOE but will watch convective trends for possible extension. MVFR to ifr vsbys will be possible in the TOP and FOE terminals through 03Z. Winds will shift to the west and northwest around 10 kts in the 01Z-05Z time period. Models hint at a short window of mvfr cigs in the 09Z-12Z time period and have added a tempo group at TOP and FOE, otherwise VFR. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Drake AVIATION...53
Hazardous weather outlook, May 3, 8:19 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 819 PM CDT Thu May 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-050130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 819 PM CDT Thu May 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms will continue this evening. A few of the storms could be severe with large hail and strong wind gusts. Locally heavy rainfall may lead to flooding of low lying areas this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 3, 7:21 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Topeka KS 721 PM CDT THU MAY 3 2018 KSZ034-040045- Ottawa- 721 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Beverly, moving east at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bennington, Tescott and Culver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3905 9793 3910 9753 3896 9752 3896 9793 TIME...MOT...LOC 0021Z 267DEG 41KT 3894 9808 BD
Special weather statement, May 3, 7:53 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
753 PM CDT THU MAY 3 2018
KSZ024-026-038>040-040130-
Wabaunsee-Shawnee-Jefferson-Douglas-Jackson-
753 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SHAWNEE...EAST
CENTRAL WABAUNSEE...NORTHERN DOUGLAS AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Weston to 4 miles south of
Dover. Movement was east at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Valley Falls, Oskaloosa, Tecumseh, Eudora, Dover,
Silver Lake, Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville,
Lecompton, Winchester, Denison, Willard, Pauline and Williamstown.
This includes the following highways...
Interstate 70 between mile markers 343 and 355.
Kansas Turnpike between mile markers 171 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern and east central Kansas.
LAT...LON 3892 9507 3892 9617 3946 9557 3942 9557
3942 9518 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3893 9506
TIME...MOT...LOC 0053Z 263DEG 33KT 3943 9500 3891 9591
BDLocal storm report, May 3, 8:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 1 NNW SOLOMON 38.93N 97.37W
05/03/2018 E1.50 INCH DICKINSON KS EMERGENCY MNGR
LAW ENFORCEMENT REPORTED.
&&
SMBSpecial weather statement, May 3, 8:29 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Topeka KS 829 PM CDT THU MAY 3 2018 KSZ056-058-059-040200- Coffey-Franklin-Anderson- 829 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN ANDERSON AND NORTHEASTERN COFFEY COUNTIES UNTIL 900 PM CDT... At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Waverly, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Garnett, Waverly, Richmond, Greeley, Princeton and Harris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3823 9564 3836 9569 3853 9520 3828 9509 TIME...MOT...LOC 0129Z 252DEG 32KT 3830 9558 BD
Local storm report, May 3, 8:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 4 NE NEW STRAWN 38.30N 95.69W
05/03/2018 E0.88 INCH COFFEY KS EMERGENCY MNGR
&&
SMBSpecial weather statement, May 3, 8:47 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Topeka KS 847 PM CDT THU MAY 3 2018 KSZ035-037-040215- Dickinson-Morris- 847 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES UNTIL 915 PM CDT... At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over Hope, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herington, White City, Hope, Woodbine and Latimer. A severe thunderstorm watch remains in effect until 900 PM CDT for east central Kansas. LAT...LON 3865 9712 3880 9711 3880 9674 3863 9674 TIME...MOT...LOC 0147Z 266DEG 35KT 3871 9710
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:21 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| May 3, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 33 min |
| May 3, 7:53 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 37 min |
| May 3, 8:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Ottawa | 34 min |
| May 3, 8:24 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 3, 8:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| May 3, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 54 min |
| May 3, 8:47 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 3, 9:21 PM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 3, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Shawnee, Wabaunsee | 51 min |
| May 3, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Shawnee, Wabaunsee | 37 min |
| May 3, 10:12 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 3, 10:16 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 3, 10:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| May 3, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.